New Orleans – An effective and well-tolerated, evidence-based strategy for managing statin-associated muscle complaints is to rechallenge with the same statin, Douglas S. Paauw, MD, said at the annual meeting of the American College of Physicians.
That being said, it must be recognized that statin-associated muscle symptoms remain an enigma. This was underscored in a recent study by investigators at Hartford (Conn.) Hospital, which suggested a need to reassess the whole concept of statin-associated muscle symptoms, according to Dr. Paauw, professor of medicine at the University of Washington, Seattle.Atherosclerosis. 2017 Jan;256:100-4).
“This study just blows my mind,” Dr. Paauw said. “The bottom line here is we just don’t know. A third of our patients might have true statin-associated muscle symptoms, but the other two-thirds would fall into these other groups, where they don’t have symptoms if we give them a statin again or they might get worse with placebo. So, we’ve got to rethink this.”
First things first
Before embarking on same-statin rechallenge, several things should first be done. Step 1 is to check the patient’s thyroid-stimulating hormone, creatine kinase, and serum vitamin D levels. Step 2 is to look for possible explanatory drug interactions, with verapamil and diltiazem being particularly common offenders in statin users.
If a patient with statin-associated muscle symptoms has a low serum vitamin D level, Dr. Paauw will give high-dose supplemental vitamin D. This strategy is supported by a University of Cincinnati prospective study of 146 patients with intolerable muscle symptoms on two or more statins, all of whom had a serum vitamin D below 32 ng/mL. They were placed on long-term vitamin D2 at 50,000-100,000 units per week and rechallenged with a statin. At 2 years of follow-up while still on supplemental vitamin D, 91% of patients had a normal serum vitamin D, and 95% of these previously statin-intolerant patients were on statin therapy without muscle complaints (N Am J Med Sci. 2015 Mar;7:86-93).